Delaware, 2007

Damaging Wind in Delaware, May 27, 2007

May 27, 2007 · NWS PHI · 1 event in 1 county or zone

An upper air disturbance and a surface trof preceding a cold front helped develop strong to severe thunderstorms across Delaware on the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance and a surface trof preceding a cold front helped develop strong to severe thunderstorms across Delaware on the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 2:30 PM EST, 8 hours 22 minutes earlier.

Area forecast discussion, May 27, 2:30 PM EST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT SUN MAY 27 2007

.SYNOPSIS...
VERY WARM AND HUMID AIR WILL REMAIN OVER OUR REGION TONIGHT.  A COLD
FRONT EXTENDED FROM THE GREAT LAKES TO THE CENTRAL PLAINS THIS
AFTERNOON.  THE FRONT WILL MOVE TO THE EAST AND IT SHOULD ARRIVE ON
MONDAY.  HIGH PRESSURE IS FORECAST TO BUILD DOWN FROM THE NORTHWEST
BEHIND THE FRONT.  THE HIGH SHOULD INFLUENCE OUR REGION DURING THE
MID WEEK PERIOD.  A COLD FRONT IS EXPECTED TO APPROACH SLOWLY FROM
THE WEST FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AT 3:30 PM, THERE WAS AN ISOLATED CELL OVER MONROE COUNTY AND
ANOTHER IN SOUTHERN OCEAN COUNTY.  OTHERWISE, MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WAS BACK IN THE SUSQUEHANNA VALLEY AND POINTS
TO THE WEST.

DEW POINT TEMPS WERE MAINLY IN THE UPPER 50S AND LOWER 60S IN OUR
FORECAST AREA AT MID AFTERNOON.  WITH THE SOUTH TO SOUTHWEST WIND,
THOSE VALUES SHOULD CREEP UPWARD DURING THE BALANCE OF THIS
AFTERNOON AND THIS EVENING.  MEANWHILE, SURFACE BASED CAPES OVER OUR
REGION WERE MAINLY IN THE 1000 TO 1500 J/KG RANGE WITH SURFACE BASED
LIFTED INDEX VALUES MOSTLY BETWEEN -2 AND -4 C.  THERE WAS STILL A
BIT OF A CAP OVER OUR DELMARVA COUNTIES AND OVER EXTREME SOUTHERN
NEW JERSEY.

CONDITIONS SHOULD CONTINUE TO DESTABILIZE THROUGH THIS EVENING.  AS
A RESULT, WELL CONTINUE TO CARRY SCATTERED SHOWERS AND
THUNDERSTORMS FOR ALL AREAS.  MOST OF THE ACTIVITY WILL DISSIPATE
LATE THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WITH THE FRONT EXPECTED TO DROP THROUGH OUR REGION RATHER SLOWLY ON
MONDAY, WEVE MAINTAINED CHANCE POPS FOR OUR CENTRAL AND SOUTHERN
COUNTIES.  IT APPEARS AS THOUGH LOCATIONS ALONG AND TO THE NORTH OF
INTERSTATE 78 WILL NOT SEE ANY PRECIP ON MONDAY.  THE FRONT SHOULD
PASS THOSE LOCATIONS BEFORE DAYTIME HEATING KICKS IN AND SCATTERED
CONVECTION BEGINS TO DEVELOP ON MONDAY AFTERNOON.

BY MONDAY EVENING, THERE COULD BE SOME LINGERING SHOWER AND TSTM
ACTIVITY IN EXTREME SOUTHERN NEW JERSEY AND ON THE DELMARVA, SOUTH
OF THE CANAL.  OTHERWISE, THE REMAINDER OF OUR FORECAST AREA WILL BE
PRECIP FREE.  DRY AIR WILL CONTINUE TO BUILD DOWN FROM THE NORTHWEST
ON MONDAY NIGHT.

FOR TUESDAY AND WEDNESDAY, HIGH PRESSURE WILL BUILD OVER EASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.  A
MOSTLY CLEAR SKY ALONG WITH COOLER TEMPS AND LESS HUMID CONDITIONS
ARE ANTICIPATED FOR THE MID WEEK PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BY WEDNESDAY NIGHT, A MID LEVEL TROUGH SHOULD HAVE ALREADY BEGUN TO
DIG OVER THE CENTRAL PART OF THE COUNTRY.  MEANWHILE, A RIDGE WILL
BUILD TO THE EAST OF IT.  AS A RESULT, WE SHOULD CONTINUE TO SEE
PRECIP FREE DAYS THROUGH THE END OF THE WEEK.  HOWEVER, TEMPS AND
HUMIDITY LEVELS WILL BE ON THE INCREASE.

THE MID LEVEL TROUGH WILL MOVE TO THE EAST RATHER SLOWLY.  BY NEXT
WEEKEND IT MAY BEGIN TO INFLUENCE OUR REGION.  AS A RESULT, WEVE
CARRIED CHANCE POPS FOR SATURDAY AND SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS BEYOND MIDNIGHT WITH EXCEPTION OF PASSING HVY
SHOWERS/TSTMS.  KRDG AND KABE CLOSEST TO THE SLIGHT RISK OF SVR
AREA.  ANY TSTMS THAT FORM COULD PRODUCE AN OUTFLOW BOUNDARY OR GUST
FRONT IN THE VICINITY OF TAFS TO THE SOUTH.  HEAVIEST TSTMS LAST
EVENING TARGETED KPHL AND KRDG WITH WIND GUSTS TO 34 KT.  SIMILAR
SITUATION TODAY WITH CONVECTION EXPECTED TO FIRE UP ONCE AGAIN.  TOP
HONORS FOR THE RAIN WENT TO VORHEES NJ WITH 1.62 INCHES.

MID AND HIGH LEVEL CLDS HAVE MOVED EAST AND ALLOWED CONVECTIVE TEMPS
TO BE REACHED AND CU IS POPPING UP OVER A GOOD PART OF THE TERMINAL
AREA EXCEPT FOR KACY-KMIV, AND THAT WILL OCCUR SOON.  CONVECTION
OCCURRING TO THE WEST AND IT IS JUST A MATTER TIME.  THERE IS ALSO A
PERIOD OF ABT 2 HRS WITH A TEMPO GROUP AFTER MIDNIGHT.  FRONT MOVES
THROUGH AFTER MIDNIGHT AND CRAWLS TO SOUTHERN 2 TAF SITES
(KMIV-KACY) BUT CONDITIONS REMAINING VFR WITH THE FRONT NEARBY.

BEGINNING TO SEE WEAK SEABREEZE OVER OCEAN AND MONMOUTH COUNTIES.
THIS IS THE AREA WHERE MODELS SUGGESTING THAT SOME HVY SHOWERS MAY
FORM THIS AFTERNOON AND EVENING.  ONCE THE HIGHER CLDS MOVE
OFFSHORE, SEABREEZE SHOULD DEVELOP ALL THE WAY DOWN TO DELAWARE
BEACHES.

PREVAILING WINDS ARE SOUTH TO SOUTHWEST UNDER 10KT.  HAVE INDICATED
THE HR IN WHICH SOME TAFS COULD SEE WIND GUSTS, WHETHER FROM TSTM
OVERHEAD OR OUTFLOW BOUNDARY.  TUESDAY THROUGH FRIDAY WILL BE A NICE
STRING OF VFR DAYS.

&&

.MARINE...
NICE MARINE WX TO CONTINUE FOR THE REMAINDER OF TODAY, BUT HAVE TO
WATCH FOR TSTM DEVELOPMENT.  HIGH PRESSURE TO THE SOUTH PROVIDING A
WARM SOUTHWEST FLOW BUT RESPONSIBLE FOR THE HAZY CONDITIONS ON THE
WATER.  IF WE GET THROUGH AFTERNOON AND SEVERAL HOURS ON MONDAY WITH
SOME SHOWERS, REST OF THE WEEK IS LOOKING VERY GOOD ON THE WATER.
AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH AND RESIDES OVER THE
COASTAL WATERS TO FRIDAY.

HIGHEST SEAS WILL ONLY REACH AROUND 4 FT BUT THAT WILL OCCUR
OVERNIGHT TONIGHT AND PART OF MONDAY MORNING.  OTHERWISE 2 FT WILL
PREVAIL.

WATER TEMPS ARE CLIMBING TO NEAR 70 IN DELAWARE BAY AND IN THE 60S
IN THE NEARSHORE OCEAN WATERS.

&&

.EQUIPMENT...
THE KDIX WSR-88D REMAINS DOWN AFTER ATTEMPTS TO MAKE IT OPERATIONAL
EARLIER ON SATURDAY.  PARTS HAVE ARRIVED AND THE TECHNICIANS ARE ON
THE JOB.

&&

.CLIMATE...
TEMPERATURES IN SOME AREAS HAVE REACHED 90 DEGREES AND NOT THAT FAR
FROM A MINOR HEAT WAVE OF 3 DAYS AT 90, BUT FELL JUST SHORT ONE OR
TWO DEGREES.  IF YOU GET A CHANCE CHECK OUT OUR WEB SITE UP TOP
REPORT: SUMMER 2007 CONDITIONAL TEMP FORECAST...BY DELISI.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE/EQUIPMENT/CLIMATE...EBERWINE
Hazardous weather outlook, May 27, 2:45 PM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT SUN MAY 27 2007

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-281000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
345 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
281000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
345 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY, DELAWARE AND
NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 6:07 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT SUN MAY 27 2007

PAZ060-067-068-280115-
BERKS-CHESTER-MONTGOMERY-
INCLUDING THE CITIES OF...READING...WEST CHESTER...NORRISTOWN
707 PM EDT SUN MAY 27 2007

...STRONG THUNDERSTORM OVER BERKS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG
THUNDERSTOM OVER CENTRAL BERKS COUNTY. THIS THUNDERSTORMS IS
MOVING TO THE EAST AT 20 MPH. VERY HEAVY RAIN, FREQUENT CLOUD TO
GROUND LIGHTNING, WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALL
POSSIBLE WITH THIS STORM AS IT MOVES INTO EASTERN BERKS COUNTY AND
MONTGOMERY COUNTY AND NORTHERN CHESTER COUNTY.

IF YOU ARE OUTDOORS THIS HOLIDY WEEKEND, BE PREPARED TO TAKE
SHELTER IMMEDIATELY IF THE STORM APPROACHES YOUR LOCATION.

NIERENBERG
Local storm report, May 27, 7:41 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     BETHLEHEM               40.63N 75.37W
05/27/2007                   NORTHAMPTON        PA   TRAINED SPOTTER

            TREES AND WIRES DOWN.

0706 PM     TSTM WND DMG     10 NE PERKASIE          40.47N 75.16W
05/27/2007                   BUCKS              PA   EMERGENCY MNGR

            WIRES DOWN IN TINICUM.

0724 PM     TSTM WND DMG     5 NNW FRENCHTOWN        40.59N 75.09W
05/27/2007                   HUNTERDON          NJ   EMERGENCY MNGR

            TREES DOWN IN HOLLAND.

&&

KRUZDLO
Special weather statement, May 27, 7:55 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 PM EDT SUN MAY 27 2007

NJZ015-019-PAZ068-069-071-280300-
MERCER-NORTHWESTERN BURLINGTON-MONTGOMERY-BUCKS-PHILADELPHIA-
INCLUDING THE CITIES OF...TRENTON...MOORESTOWN...MOUNT HOLLY...
NORRISTOWN...DOYLESTOWN
855 PM EDT SUN MAY 27 2007

...STRONG THUNDERSTORMS TO EFFECT PORTIONS OF THE PHILADELPHIA
METROPOLITAN AREA...

A STRONG THUNDERSTORM WAS LOCATED NEAR WILLOW GROVE PENNSYLVANIA
AND WAS MOVING TO THE EAST AT 25 MPH. FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAIN ARE LIKELY WITH THESE STORMS. SOME
SMALL HAIL IS ALSO POSSIBLE.

IF YOU ARE OUTDOORS THIS EVENING, BE PREPARED TO TAKE SHELTER
IMMEDIATELY IF THUNDERSTORMS APPROACH YOUR LOCATION.

NIERENBERG
Local storm report, May 27, 9:11 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1011 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     POTTSGROVE              40.26N 75.61W
05/27/2007                   MONTGOMERY         PA   COUNTY OFFICIAL

            TREES DOWN IN UPPER HANOVER TWP

0858 PM     TSTM WND DMG     KENNETT SQUARE          39.84N 75.71W
05/27/2007                   CHESTER            PA   COUNTY OFFICIAL

            WIRES DOWN.

0910 PM     TSTM WND DMG     METUCHEN                40.54N 74.36W
05/27/2007                   MIDDLESEX          NJ   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0910 PM     TSTM WND DMG     YARDLEY                 40.24N 74.84W
05/27/2007                   MERCER             PA   COUNTY OFFICIAL

            ALSO IN MORRISVILLE, MIDDLETOWN TWP, FALLS TWP AND LOWER
            SOUTHAMPTON TWP.

0655 PM     TSTM WND DMG     BETHLEHEM               40.63N 75.37W
05/27/2007                   NORTHAMPTON        PA   TRAINED SPOTTER

            TREES AND WIRES DOWN IN WEST BETHLEHEM

0915 PM     TSTM WND DMG     SOUTH PLAINFIELD        40.58N 74.42W
05/27/2007                   MIDDLESEX          NJ   TRAINED SPOTTER

            ALSO IN MILLTOWN, EDDISON, PISCATAWAY

&&

PO

The radar

The Dover AFB radar (KDOX), 53 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 27, 10:52 PM EST
Where
Kent County, Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.280, -75.630

A severe thunderstorm knocked down a couple of trees and wires in Clayton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34762.